Texas, 2019

Flash Flooding and Hail in Texas, May 8 to 11, 2019

May 8 to 11, 2019 · NWS LCH · 16 events in 5 counties and zones

A cold front entered Southeast Texas during the 8th and stalled over the region. Multiple strong upper level disturbances crossed the area during the period causing a few rounds of severe weather and flooding that lasted into the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.5 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front entered Southeast Texas during the 8th and stalled over the region. Multiple strong upper level disturbances crossed the area during the period causing a few rounds of severe weather and flooding that lasted into the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 8, 3:13 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 8, 3:13 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
413 PM CDT Wed May 8 2019

.SYNOPSIS...
Severe weather potential late this afternoon into the evening
hours for mainly the upper southeast Texas and west central
Louisiana portions of the forecast area.

Complex forecast for the remainder of the week as situation is
setting up for different rounds of showers and storms from
Thursday into early Sunday. These storms will have the potential
for severe weather, mainly damaging winds, frequent lightning, as
well as heavy rainfall that could lead to flooding. Still some
differences as to the exact timing and locations of when the
complexes of storms will affect the forecast area with the most
likely time frames from late Thursday afternoon into early Friday.
Then again Friday night into Saturday.

Rua

&&

.DISCUSSION...
In the short term, Linear mcs with strong to severe storms with a
number of mesocyclones is moving out of east Texas and toward the
forecast area. Decent cold pool associated with this system should
keep giving it a push toward the east, and moving into a very
moist and unstable atmosphere, that also has favorable low level
shear. Therefore, a tornado watch has been issued until 11 pm CDT
for portions of upper southeast Texas and west central Louisiana.
Hi-res guidance still has some problems with how far east this
activity will go. It is possible that the watch may have to be
extended to the east.

Still looking like the surface front will push into the forecast
area late Thursday, then begin to stall and meander near and
across the forecast area into early Sunday before getting a push
to the south.

Meanwhile, moderate to fast mid and upper level southwesterlies
will over-ride this surface front a number of upper level
disturbances. Southerly flow in the low level will provide low
level convergence along the boundary, and also continue to bring
in highly anomalous Gulf moisture with PWAT values between 1.75
inches and 2 inches. With each disturbance, complexes of showers
and storms will develop, each providing the potential for locally
heavy rainfall and some severe weather.

Total rainfall amounts through Sunday will range from 2 to 8
inches, with the higher amounts across northwest portions of the
forecast area and lower amounts the further southeast you go.
Within this area, some locally higher amounts will be possible.
Where the heavier rainfall occurs, especially if it is in a short
duration, there will be the potential for flash flooding,
especially of streets and poor drainage low lying areas.

Also, with the storms, that will be at-least a slight to marginal
risk of severe weather with damaging straight line winds the
preferred mode.

Guidance does show some agreement with some west to northwest flow
developing on Sunday aloft that will bring in some drier air and
help push the surface boundary off the coast, that will bring a
lowering of pops for late Sunday into Sunday night.

Differences then come about into early next week with ECMWF drying
things out for a couple of days, while GFS brings the boundary
and moisture back by Monday. Therefore, will keep at-least a
slight chance of pops in for Monday and Tuesday.

Rua

&&

.MARINE...
Tight gradient through the night with a surface wave of low
pressure moving across north Texas that moderate southeast winds
will persist and with winds near 20 knots and rough seas.
Therefore, will keep small craft exercise caution in the marine
forecast through the night.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  85  68  78 /  50  70  80  80
LCH  75  85  72  81 /  40  60  60  80
LFT  75  86  72  83 /  30  50  60  80
BPT  75  85  72  80 /  50  60  80  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Thursday morning for GMZ450-
     452-455-470-472-475.

     Small Craft Exercise Caution until 1 AM CDT Thursday for GMZ430-
     432-435.

&&

PUBLIC...07
Hazardous weather outlook, May 8, 2:23 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
323 PM CDT Wed May 8 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
092030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
323 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

A line of strong to severe thunderstorms will move into portions
of upper southeast Texas and west central Louisiana later this
afternoon and evening. Damaging winds, isolated tornadoes,
locally heavy rainfall and frequent cloud to ground lightning will
be possible with these storms. A Tornado Watch is in effect until
11 pm CDT for Tyler, Jasper, Newton Counties, and Vernon Parish.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A series of disturbances and a stalling surface front will combine
with a very moist and unstable atmosphere to produce rounds of
showers and thunderstorms from Thursday into early Sunday. At
times some of these storms will be strong to severe, along with
locally heavy rainfall. Damaging straight line winds and frequent
cloud to ground lightning will be the main hazard for the severe
potential. Heavy rainfall will lead to rainfall amounts ranging on
average from 2 to 8 inches, with the highest amounts in southeast
Texas into western Louisiana, with locally heavier amounts. These
rainfall amounts will lead to the potential for flash flooding of
streets and poor drainage areas, along with rises along area
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-092030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
323 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Moderate southeast winds will bring about small craft exercise
caution headlines in the marine forecast through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rounds of showers and thunderstorms will be possible from late
Thursday through early Sunday. Some of these storms will be strong
with locally higher winds and seas, frequent cloud to water
lightning, and heavy rainfall lowering visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 8, 3:13 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
413 PM CDT Wed May 8 2019

TXZ259-082145-
Northern Jasper-
413 PM CDT Wed May 8 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JASPER COUNTY...

At 413 PM CDT, a strong thunderstorm was located near Magnolia
Springs, or near Town Bluff, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jasper.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3091 9410 3090 9402 3082 9389 3070 9411
      3071 9413 3072 9413 3073 9414 3075 9413
      3075 9414 3077 9413 3077 9414 3078 9414
TIME...MOT...LOC 2113Z 205DEG 20KT 3074 9411

TWH
Special weather statement, May 8, 3:35 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
435 PM CDT Wed May 8 2019

TXZ180-259-260-082215-
Northern Newton TX-Northern Jasper TX-Tyler TX-
435 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TYLER...NORTHWESTERN
NEWTON AND NORTHERN JASPER COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rockland, moving east at 25 mph. Additional strong storms from
Woodville to Jasper are moving northward into the area.

Pea size hail and winds in excess of 40 mph will be possible with
both clusters of storms.

Locations impacted include...
Jasper, Woodville, Colmesneil, Ebenezer, Rockland, Browndell,
Jamestown, Harrisburg and Sam Rayburn Dam.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Texas.

LAT...LON 3104 9445 3111 9406 3114 9403 3116 9386
      3088 9382 3079 9448
TIME...MOT...LOC 2133Z 263DEG 23KT 3105 9430

24
Special weather statement, May 8, 4:25 PM CST, 1 hour before
Special Weather Statement
National Weather Service Lake Charles LA
525 PM CDT Wed May 8 2019

LAZ027-TXZ259-260-082315-
Vernon LA-Northern Newton TX-Northern Jasper TX-
525 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND EAST CENTRAL JASPER COUNTIES UNTIL 615 PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Toledo Bend Dam to near Jamestown to near Town
Bluff. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jasper, Leesville, Newton, Bon Weir, Burkeville, Fort Polk, New
Llano, Farrsville, Burr Ferry, Mayflower, Jamestown, Roganville,
Harrisburg, Stringtown, Wiergate and Evans.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Louisiana...and southeastern Texas.

LAT...LON 3113 9319 3100 9331 3088 9355 3081 9356
      3073 9366 3076 9413 3077 9414 3079 9415
      3117 9371
TIME...MOT...LOC 2225Z 265DEG 31KT 3116 9357 3096 9384 3078 9412

24
Special weather statement, May 8, 5:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
611 PM CDT Wed May 8 2019

LAZ027-028-090000-
Vernon LA-Rapides LA-
611 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES UNTIL 700 PM CDT...

At 611 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Flatwoods to near Lacamp. Movement was east at
30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Leesville, Boyce, Hineston, Lena, Slagle, Fort Polk, Lacamp, Hutton,
Clifton, Flatwoods, Otis, Elmer, Leander, Sieper, Gardner and
Simpson.

A Tornado Watch remains in effect until 1100 PM CDT for central and
west central Louisiana.

LAT...LON 3149 9270 3150 9268 3147 9271 3145 9270
      3145 9268 3140 9269 3140 9267 3139 9265
      3140 9258 3110 9267 3111 9327 3136 9309
      3137 9303 3135 9295 3137 9295 3137 9292
      3139 9291 3139 9289 3142 9287 3152 9272
TIME...MOT...LOC 2311Z 263DEG 27KT 3140 9286 3112 9298

24

The radar

The Ft Polk radar (KPOE), 106 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Flash Flood, Jasper

When
May 8, 5:25 PM CST to 6:25 PM CST
Where
Jasper County, 1.29 mi E of Curtis to 7.86 mi ENE of Jasper
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
30.918, -94.048

Heavy rain produced flooded roads around the town of Jasper. One residence had water enter the structure east of the town.

Flash Flood, Tyler

When
May 8, 5:45 PM CST to 6:45 PM CST
Where
Tyler County, 3.72 mi W of Dam Res to 0.92 mi ENE of Dam Res
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.843, -94.262

The Texas DOT reported water over FM 92 just south of Highway 190. Water was also over FM 256 near Tompkins Mill Creek.

Thunderstorm Wind, Jefferson

When
May 9, 12:07 AM CST to 12:47 AM CST
Where
Jefferson County, 1.74 mi ENE of Morey to 1.19 mi NE of Lakeview
Measured
81 kt (93 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
29.880, -94.243

South of Fannett, an area of a strong thunderstorms began bowing out leading to an increase in velocities. Tree damage began to become increasingly evident in a width extending from around Boondocks Road south of Fannett to just north of FM 365. Tree damage continued to be noted eastward into parts of Port Arthur, Groves and Nederland as the bow echo continued to fan outward. In this area, wind was estimated to be between around 60-80 MPH as the bow echo moved through. More severe tree damage and some minor outbuilding damage was noted in the community of La Belle and extending eastward along Garner Road where the bow velocities appeared at their maximum.

Hail, Orange

When
May 9, 2:41 PM CST
Where
Orange County, 1.38 mi S of West Orange
Measured
1 in hail
Reported by
Public
Coordinates
30.110, -93.770

A photo of 1 inch hail was posted to social media.

Hail, Jasper

When
May 9, 4:21 PM CST to 4:30 PM CST
Where
Jasper County, Jasper
Measured
2.75 in hail
Property damage
$4.5 million
Reported by
Public
Coordinates
30.920, -94.000

Large hail fell in and to the west of Jasper as a slow moving storm moved north toward Sam Rayburn Reservoir. Numerous vehicles and roof tops were damaged.

Hail, Jasper

When
May 9, 4:30 PM CST to 4:56 PM CST
Where
Jasper County, 6.75 mi SW of Browndale
Measured
4 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
31.060, -94.060

Pictures and video of large hail were taken near the Sam Rayburn Reservoir. The video that indicated the largest hail was taken at near Brookland and the size was estimated in the video to be near 4 inches. The storm developed near Jasper and slowly moved north dropping large hail along the way.

Hail, Hardin

When
May 9, 7:36 PM CST
Where
Hardin County, 0.6 mi W of Saratoga
Measured
2.75 in hail
Reported by
Public
Coordinates
30.280, -94.530

A picture was posted on social media of a person holding hail about the size of a baseball.

Hail, Hardin

When
May 9, 8:19 PM CST
Where
Hardin County, Kountze
Measured
1.75 in hail
Reported by
Public
Coordinates
30.370, -94.320

Pictures posted to social media showed hail around the size of golf ball in Kountze.

Hail, Tyler

When
May 9, 9:25 PM CST
Where
Tyler County, 0.91 mi NW of Fred
Measured
0.88 in hail
Reported by
Public
Coordinates
30.580, -94.180

Thunderstorm Wind, Jefferson

When
May 9, 11:35 PM CST
Where
Jefferson County, 1.38 mi S of Hollywood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.960, -94.000

Tree branches around 3 inches thick and power poles were broken in Nederland.

Thunderstorm Wind, Jefferson

When
May 9, 11:50 PM CST
Where
Jefferson County, 2.39 mi NNE of Guffey
Measured
60 kt (69 mph) estimated gust
Property damage
$1.0 million
Reported by
Coast Guard
Coordinates
30.060, -94.060

A dock crane was blown over into the Neches Ship Channel. A large salvage crane also broke loose.

Thunderstorm Wind, Jefferson

When
May 10, 12:05 AM CST
Where
Jefferson County, (Bpt)beaumont-Pt Art
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
29.950, -94.020

KBPT ASOS recorded a wind gust of 52 knots.

Thunderstorm Wind, Jefferson

When
May 10, 12:49 AM CST
Where
Jefferson County, 0.69 mi N of Atreco
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
29.930, -93.920

Personal weather station recorded a wind gust of 60 mph in groves.

Flash Flood, Jefferson

When
May 10, 12:54 AM CST to 1:54 AM CST
Where
Jefferson County, 1.1 mi SE of Beaumont to 1.29 mi ENE of Guffey
Cause
Heavy Rain
Reported by
Public
Coordinates
30.067, -94.089

Water flooded portions of MLK Jr Parkway impassable near Lamar. Underpasses were flooding on the roadway.

Flash Flood, Jefferson

When
May 11, 11:30 AM CST to 12:30 PM CST
Where
Jefferson County, 1.31 mi NNW of Gillburg to 1.4 mi SSW of Pine Crest
Cause
Heavy Rain
Reported by
Public
Coordinates
30.147, -94.179

A video that was posted to the NWS social media page indicated flooding along the EasTex Freeway feeder roads in the north side of Beaumont.

Flash Flood, Orange

When
May 11, 12:56 PM CST to 1:56 PM CST
Where
Orange County, 3.01 mi SSW of Mauriceville to 0.62 mi SSW of Orangefield Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.180, -93.890

TXDOT reported water over several roads around Mauriceville. Water was also reported over roads in Bridge City and approaching residences.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829523, 829525, 829930, 828498, 829534, 829548, 828499, 828500, 828501, 828502, 828503, 829556, 829557, 829578, 829574, 829576.